Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 182, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 11, 2022, 6:09 PM MST for Pima County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2022, 6:09 PM MST (01:09 UTC)
- Expired
- Sep 11, 2022, 7:00 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2693 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409
WUUS55 KTWC 120109
SVRTWC
AZC019-120200-
/O.NEW.KTWC.SV.W.0182.220912T0109Z-220912T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
609 PM MST Sun Sep 11 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
* Until 700 PM MST.
* At 609 PM MST, a severe thunderstorm was located 9 miles west of
Green Valley, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Three Points.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3184 11109 3182 11124 3207 11131 3208 11111
3195 11112
TIME...MOT...LOC 0109Z 135DEG 3KT 3190 11117
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KRG1 follow-up statement
908
WWUS55 KTWC 120157
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
657 PM MST Sun Sep 11 2022
AZC019-120206-
/O.EXP.KTWC.SV.W.0182.000000T0000Z-220912T0200Z/
Pima-
657 PM MST Sun Sep 11 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 700 PM MST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3184 11109 3182 11124 3207 11131 3208 11111
3195 11112
TIME...MOT...LOC 0156Z 135DEG 3KT 3193 11120
$$
KRGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 12:50 PM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Sep 11, 12:50 PM MST, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1250 PM MST Sun Sep 11 2022 .SYNOPSIS...Expect scattered showers and thunderstorms each day through Tuesday. Thereafter, conditions start to dry out with a large decrease in rain chances. Temperatures will be around normal through the middle of the week then increase to above normal. && .DISCUSSION...The overall weather pattern this afternoon is defined by an upper low from the remnants of the tropical system Kay centered off the coast of the southern California/northern Baja (30.5N 122.1W) and a high amplitude ridge of high pressure with its ridge axis extending from NE Nevada to NW New Mexico. At the surface, a strong surface high over northern TX is resulting in a fairly tight pressure gradient/boundary nudging into the SE corner of the state. Surface winds were a bit breezy across eastern Cochise county late this morning, with some easterly gusts around 30- 35 mph near San Simon and Bowie. The latest GOES-16 Total PWAT imagery indicated a slug of PWAT between 1.45-1.65 inches that has moved up the gulf and spilled into southern Maricopa and Pinal, with the nose of the slug over NW portions of the Tucson Metro Area. Aloft, we are starting to see the upper low begin to eject. As this happens, the flow at 300 mb starts to open up, with decent divergence developing today across the majority of southeast Arizona. The models show a max of 300 mb omega over SE Arizona today, with much stronger lift tomorrow afternoon as the upper low bodily ejects through the mid-levels. In any event, today looks like a potentially busy afternoon/evening, as multiple ingredients are present to enhance thunderstorm development with a decent shear given the strong S/SE lower level flow and strong S/SW flow in the mid-levels. The lower level convergence, the deeper PWATs and upper diffluence will help focus convection over eastern Pima and southeast Pinal counties. The HREF probabilities this afternoon for winds in excess of 30 kts is in the 70-90 percent range. Expect strong storms across the Tucson Metro Area this afternoon, with storms pushing outflows N/NW into SE Pinal county into the evening. Blowing dust may be impactful this afternoon. Otherwise, the more active and stronger day may actually be Monday afternoon with the stronger dynamics associated with the upper low ejecting. The mid and upper flows become more unidirectional tomorrow, which will increase the potential for training storms. Given this and the deep moisture in place, we may see more widespread heavy rainfall amounts despite the faster moving storms. The HREF 24-hour localized probability matched mean of the QPF indicates heavy pockets of 1-2 inches extending from Santa Cruz county north into eastern Pinal county. Although moisture/storms will still be present Tuesday, an upper high develops over northern Sonora and northern Chihuahua Mexico Wednesday thru Friday which will result in a dry westerly flow into the region. This will make for a much quieter second half of the forecast period. && .AVIATION...Valid through 13/00Z. Expect scattered SHRA/TSRA beginning this afternoon, continuing into the overnight hours, with cloud bases dropping to around 5-8k ft AGL. Sfc winds SELY 10-15 kts with gusts to 30-35 kts across the far southeast corner of Arizona. Although winds ease during the evening and become more variable, thunderstorm outflows of 40+ kts will be possible with localized reductions in visibility due to blowing dust. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An upper level disturbance associated with the remnants of the tropical system Kay will pass through the state today into Tuesday resulting in increased rain chances. Locally heavy rainfall will be possible with some of the stronger showers or thunderstorms. The most active day is expected to be Monday. Otherwise, maximum temperatures will be near normal over the next several days. A hotter weather pattern develops late next week as high pressure aloft strengthens over the region. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 11, 4:28 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
428 PM MST Sun Sep 11 2022
AZZ503-504-120015-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
428 PM MST Sun Sep 11 2022
...Strong thunderstorms will impact portions of east central Pima
County through 515 PM MST...
At 427 PM MST, Doppler radar was tracking strong thunderstorms from
near Sahuarita to near Corona de Tucson. These storms were nearly
stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, East
Sahuarita, Tucson International Airport, Summit and Rita Ranch.
This includes the following highways...
Interstate 10 between mile markers 265 and 276.
Interstate 19 between mile markers 37 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3218 11089 3196 11117 3180 11108 3181 11098
3197 11079 3216 11072
TIME...MOT...LOC 2327Z 169DEG 4KT 3200 11085 3184 11105
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Sep 11, 5:12 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
512 PM MST Sun Sep 11 2022
AZZ502>504-120100-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
512 PM MST Sun Sep 11 2022
...A strong thunderstorm will impact portions of north central Pima
County through 600 PM MST...
At 512 PM MST, Doppler radar was tracking a strong thunderstorms 11
miles northwest of Three Points, or 21 miles southwest of Marana,
moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Three Points, Avra Valley, Picture Rocks and San Pedro.
This includes the following highways...
Route 86 between mile markers 140 and 151.
Route 286 between mile markers 43 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3205 11130 3200 11148 3235 11164 3242 11126
TIME...MOT...LOC 0012Z 173DEG 12KT 3219 11142
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Sep 11, 5:16 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
516 PM MST Sun Sep 11 2022
AZZ503-504-120100-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
516 PM MST Sun Sep 11 2022
...A strong thunderstorm will impact portions of east central Pima
County through 600 PM MST...
At 515 PM MST, Doppler radar was tracking strong thunderstorms near
San Xavier Community, or 8 miles northwest of Sahuarita, moving
north at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Drexel
Heights, Three Points, Pascua Pueblo Yaqui Reservation, East
Sahuarita, Summit, Valencia West, Tucson International Airport,
Corona De Tucson, Rita Ranch and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 263 and 278.
Interstate 19 between mile markers 36 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3180 11089 3180 11108 3198 11126 3209 11125
3217 11105 3219 11080 3208 11071
TIME...MOT...LOC 0015Z 173DEG 12KT 3204 11105
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KRGLocal storm report, Sep 11, 5:57 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
557 PM MST SUN SEP 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 SSW GREEN VALLEY 31.80N 111.03W
09/11/2022 E1.00 INCH PIMA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTS 1 INCH SIZE HAIL
STONES IN GREEN VALLEY AZ.
&&
KJSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:12 PM MST | Special Weather Statement | TWC | Pima | 48 min |
| Sep 11, 5:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Sep 11, 5:21 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 11, 5:50 PM MST | Areal Flood Advisory | TWC | Pima | 4 hr |
| Sep 11, 5:53 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Sep 11, 6:00 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Sep 11, 6:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Sep 11, 6:05 PM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Sep 11, 6:32 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 58 min |
| Sep 11, 6:44 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Sep 11, 6:50 PM MST | Areal Flood Advisory | TWC | Pima | 102 min |
| Sep 11, 6:53 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
| Sep 11, 6:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Sep 11, 7:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Sep 11, 7:10 PM MST | Areal Flood Advisory | TWC | Pima | 15 min |
| Sep 11, 7:25 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Sep 11, 7:42 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Sep 11, 7:50 PM MST | Special Weather Statement | TWC | Pima | 40 min |
| Sep 11, 8:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Sep 11, 8:35 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Sep 11, 8:52 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Sep 11, 9:05 PM MST | Special Weather Statement | TWC | Pima | 40 min |
| Sep 11, 9:22 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Sep 12, 1:58 AM MST | Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 20 hr |
| Sep 12, 12:49 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 41 min |
| Sep 12, 1:20 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 115 min |
| Sep 12, 1:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Sep 12, 1:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 43 min |
| Sep 12, 1:47 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 12, 1:56 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 12, 2:05 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Sep 12, 2:44 PM MST | Flash Flood Warning | TWC | Pima | 106 min |
| Sep 12, 2:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Sep 12, 3:03 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Sep 12, 3:13 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Sep 12, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Sep 12, 3:33 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Sep 12, 3:38 PM MST | Special Weather Statement | TWC | 52 min | |
| Sep 12, 3:46 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 119 min |
| Sep 12, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Sep 12, 3:52 PM MST | Tornado Warning | TWC | Pima, Pinal | 38 min |
| Sep 12, 3:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Sep 12, 4:01 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 44 min |
| Sep 12, 4:06 PM MST | Dust Storm Advisory | TWC | Cochise | 38 min |
| Sep 12, 4:06 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Sep 12, 4:23 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
| Sep 12, 4:43 PM MST | Flash Flood Warning | TWC | Graham, Greenlee | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.